Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Melbourne, FL

August 11, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 11, 2004, 5:23 PM EDT for Volusia County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 5:23 PM EDT (21:23 UTC)
Expired
Aug 11, 2004, 6:20 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 129 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 112123
SVRMLB
FLC127-112220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
523 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VOLUSIA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 620 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DAYTONA BEACH INTL   
SPEEDWAY...OR ABOUT 9 MILES WEST OF PORT ORANGE.  THE STORM WAS 
MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DAYTONA BEACH INTL SPEEDWAY AT 530 PM EDT
  NEAR SOUTH DAYTONA...AT 540 PM EDT
  NEAR DAYTONA BEACH...HOLLY HILL AT 545 PM EDT
  NEAR ORMOND BEACH AT 550 PM EDT
 
A STRONG STORM WAS ALSO LOCATED BETWEEN LAKE WOODRUFF AND 
DELAND...MOVING NORTHEAST AT 15 MPH.  THIS STORM MAY BECOME SEVERE.

 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 58
MILES AN HOUR...LARGE HAIL AND DEADLY...EXCESSIVE LIGHTNING. MOVE
INDOORS TO A STURDY BUILDING AWAY FROM WINDOWS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2915 8130 2901 8116 2928 8073 2948 8093

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT WED AUG 11 2004

.DISCUSSION...

TONIGHT...SHOWERS AND STORMS ASCD WITH THE WEST COAST SEA BREEZE
BOUNDARY WILL TRACK INTO THE FORECAST AREA DURING THE REMAINDER OF
THE AFTERNOON. ADDITIONAL STORMS WL DEVELOP OVER THE INTERIOR WITH
THE INTERACTIONS OF CONVECTIVE OUTFLOWS AND A LIMITED EAST COAST
BREEZE BOUNDARY. ANTICIPATE ONLY ISOLD TO LOW SCT COVERAGE AT BEST
OVER THE AREA AFT 00Z AS ACTIVITY IS MAINLY DEPENDANT ON SFC BASED
HEATING.

THU-SAT...FIRST OFF...MANY THANKS TO THE ADJACENT OFFICES FOR THE
EXTENSIVE FORECAST GRID COORD. IT WAS APPRECIATED AND WELL WORTH
THE EFFORTS. BASED ON THE ONGOING FORECASTS FOR BONNIE AND CHARLEY
...OUTER FRINGES OF BONNIES COMPACT WIND FIELD LOOKS TO MISS THE
THE NRN CWA AS IT SWINGS NE THROUGH THE FL PANHANDLE AND ACROSS THE
SE THU/THU NIGHT - UNLESS TRACK IS SHIFTED SEWD. HAVE GONE A SCOSH
BELOW THE LIKELY MAV POPS (50) AS PERIPHERAL SUBSIDENCE EAST OF A
NE-WD ACCELERATING T.C. BONNIE MAY KEEP CONVECTION SUPPRESSED...IN
SPITE OF DEEP MOISTURE AND S-SE FLOW THAT WILL BE IN PLACE. SRLY
WINDS WILL SHOW SLOW TENDENCY TO BACK TO SE OVERNIGHT...WITH SOME
INCREASE POSSIBLE ALONG THE SE COAST TOWARD SUNUP...BASED ON THE
CURRENT FCST TRACK OF RECENTLY UPGRADED HURCN CHARLIE. CHARLIE IS
FCST TO ROUND THE SUBTROP RIDGE AND CHASE BONNIE NEWD UP THE ERN
SEABOARD...TREKKING ACROSS FLORIDA AS IT DOES. ANTICIPATE WATCHES
LATER TODAY/TONIGHT...AND FCST/AFD WILL BE UPDATED AS SOON AS THIS
OCCURS. USERS SHOULD ALSO LOOK FOR INFORMATION IN THE HURRICANE
LOCAL STATEMENT /MIAHLSMLB/ ONCE WATCHES ARE UP.

CURRENT FCST BRINGS ONSET OF T.C CONDS TO THE SRN CWA JUST AFTER
SUNRISE FRI..AND CONTINUING THROUGH THE DAY. WINDS/RAIN WILL EASE
UP FROM SOUTH TO NORTH FROM LATE AFTN INTO THE EVENING AS CHARLEY
SCOOTS NE AWAY FROM THE AREA. SAT LOOKS SHOWERY AND BREEZY EARLY.
THERE IS SOME CONCERN FOR POTENTIAL TRAINING CONVECTIVE EVENT AS
DEPARTING FRONTAL SYSTEM ASCD WITH THE MID LEVEL TROUGH THAT WILL
RECURVE CHARLEY WILL SLOW AND STALL NEAR THE AREA...RESULTING IN
VERY HIGH PWATS LINGERING OVER THE CWA WITH MODERATE-STRONG DEEP
LAYER SW FLOW WILL BE IN PLACE WITH TROUGH LIKE BDRY

SUN-WED...ERN CONUS TROUGH WILL SLOWLY LIFT OUT WITH FLAT H50
RIDGING BUILDING TWD FL FROM THE ATLC AND SFC RIDGING OVER THE ERN
CONUS/WRN ATLC. THIS WILL BRING RETURN TO E-SE FLOW AND LOW SCT
POPS. HAVE GONE 10% HIGHER OVER THE INTR. FLOW COULD BECOME STRONG
ENOUGH TO BRING CHC FOR NOCTURNAL COASTAL SHRA...BUT WILL REVISIT
THAT AFTER NEXT FEW MODEL RUNS.

&&

.MARINE...SUFFICE IT TO SAY CONDS WILL BE DETERIORATING MARKEDLY
LATE THU THROUGH FRI. CONDS SLOWLY IMPROVE SAT AS S-SW WINDS AND
SEAS SLOWLY ABATE. FLOW WILL BACK TO E-SE THROUGH THE WEEKEND AS
SFC RIDGING DEVELOP BUILDS IN NORTH OF THE AREA BEHIND THE DEPARTING
TCS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  76  84 /  30  50  30  90
MCO  74  91  76  84 /  20  50  30  90
MLB  74  90  76  84 /  20  50  50  90
VRB  73  90  75  84 /  20  50  50  90

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM...CRISTALDI
Hazardous weather outlook, Aug 11, 5:00 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT WED AUG 11 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
120400-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
500 PM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS OVER
EAST CENTRAL FLORIDA...MAINLY NORTH OF A LINE FROM KISSIMMEE TO CAPE
CANAVERAL.  A FEW STORMS WILL PRODUCE FREQUENT LIGHTNING...STRONG
GUSTY WINDS...AND VERY HEAVY RAIN...ESPECIALLY NORTH OF THE BEELINE
EXPRESSWAY AND THE FLORIDA TURNPIKE.

...FLOOD IMPACT...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO
TWO INCHES OF RAIN IN LOCAL SPOTS.  MUCH OF THE GROUND NORTH OF THE
ORLANDO METRO AREA REMAINS NEARLY SATURATED FROM RECENT HEAVY
RAINFALL. ANY ADDITION RAIN WILL LEAD TO MINOR FLOODING...ESPECIALLY
IN LOW LYING AND POOR DRAINAGE AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
THE STRONGEST STORM ACTIVITY THIS EVENING WILL OCCUR NORTH OF CAPE
CANAVERAL.  AS THESE STORMS MOVE OFF THE COAST AT 10 TO 15 MPH...
THEY WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS NEAR 35 KNOTS...
AND LOCALLY ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

CHARLEY HAS BEEN UPGRADED TO A HURRICANE AND IS FORECAST TO FURTHER
INTENSIFY AS IT MOVES OVER THE WARM WATERS OF THE NORTHWEST CARIBBEAN
SEA. CHARLEY IS FORECAST TO TURN NORTH ON THURSDAY AND MOVE ACROSS
WESTERN CUBA...AND THEN CONTINUE ON A NORTH TO NORTHEAST TRACK UP THE
FLORIDA PENINSULA ON FRIDAY.

THE OFFICIAL 500 PM TRACK FROM THE NATIONAL HURRICANE CENTER BRINGS
HURRICANE CHARLEY ACROSS THE FLORIDA KEYS EARLY FRIDAY MORNING...
ONSHORE NEAR FORT MYERS LATE FRIDAY AFTERNOON...THE OFF THE NORTHEAST
FLORIDA COAST AROUND MIDNIGHT SATURDAY.

IT MUST BE REMEMBERED THAT ERRORS ASSOCIATED WITH FORECASTS THIS FAR
IN THE FUTURE AVERAGE NEAR 200 NAUTICAL MILES.

THE LOCAL IMPACTS OF HURRICANE CHARLEY ARE UNCERTAIN AND WILL BE
HIGHLY DEPENDANT UPON FUTURE FORECAST TRACKS.  NEVERTHELESS...IT
WOULD BE PRUDENT AT THIS TIME FOR LOCAL INTERESTS TO TAKE REASONABLE
PRECAUTIONS SHOULD WATCHES OR WARNINGS BECOME NECESSARY ON THURSDAY.

SOME SUGGESTED ACTIONS...

HEED THE ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. REVIEW
YOUR FAMILYS HURRICANE PLAN.

ENSURE YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE.

REVIEW THE WORKING CONDITIONS OF EMERGENCY EQUIPMENT SUCH AS
FLASHLIGHTS AND BATTERY POWERED RADIOS.

DETERMINE WHETHER YOU MAY NEED TO EVACUATE.

REVIEW EVACUATION ROUTES SHOULD THAT BECOME NECESSARY.

PEOPLE WITH MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS
TIME...ESPECIALLY IF YOU WILL BE AWAY FROM YOUR BOAT.

HIGH TIDES...HEAVY SURF...STRONG RIP CURRENTS...AND LARGE BREAKERS
WILL DEVELOP WELL AHEAD OF THE SYSTEM...ESPECIALLY AT AREA INLETS.
BEACH FRONT PROPERTY OWNERS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO HEAVY SURF PRIOR TO THE ONSET OF THE CONDITIONS.

ALL RESIDENTS AND VISITORS ARE URGED TO MONITOR NOAA WEATHER RADIO
AND LOCAL MEDIA CONCERNING THE PROGRESS TROPICAL CYCLONE CHARLEY AND
REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

BRAGAW

In the hours before

Special weather statement, Aug 11, 4:00 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT WED AUG 11 2004

FLZ141-112045-
COASTAL VOLUSIA COUNTY-
400 PM EDT WED AUG 11 2004

...STORMS WITH EXCESSIVE LIGHTNING OVER EAST CENTRAL VOLUSIA COUNTY
AND THE ADJACENT COASTAL WATERS...

AT 358 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER BETHUNE
BEACH...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE ELDORA AND
APOLLO BEACH.  THIS STORM WILL MOVE OFF THE COAST BY 415 PM.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

CONSTRUCTION WORKERS SHOULD SEEK SHELTER IN ENCLOSED VEHICLES. DO NOT
PUSH YOUR LUCK BY TRYING TO FINISH THE JOB WHILE THE STORM
APPROACHES.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:08 PM EDTSpecial Marine WarningMLB2 hr
Aug 11, 6:10 PM EDTSevere Thunderstorm WarningMLBBrevard50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.